High Wind, Lyman
- When
- August 4, 8:30 AM CST
- Where
- Lyman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
Outflow from previous thunderstorms brought severe wind gusts to the northern part of Lyman County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Outflow from previous thunderstorms brought severe wind gusts to the northern part of Lyman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 3:42 AM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT MON AUG 4 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY
A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA EARLY THIS MORNING UNDER LIGHT WINDS.
WIDESPREAD FOG HAS DEVELOPED OVER THE PAST SEVERAL HOURS WITH
AREAS OF DENSE FOG. ATY/VVV HAVE BEEN REPORTING 1/4SM OR LESS FOR
THE PAST FEW HOURS. CALLS TO THE AREA REVEAL VSBYS LESS THAN ONE
QUARTER MILE WITH SOME LOCATIONS LESS THAN 100 FT VSBY. HAVE
ISSUED A DENSE FOG ADVISORY THROUGH 14Z ACROSS THE FAR EASTERN
CWA. FARTHER WEST...SHORTWAVE TROUGH CONTINUES TO PUSH EAST WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN SOUTH
DAKOTA AND SOUTHERN NORTH DAKOTA. NOT MUCH IN THE WAY OF
INSTABILITY BUT ENOUGH SHEAR PRESENT ALONG WITH STEEP LAPSE RATES
AND A LLJ TO PRODUCE SVR STORMS ACROSS WESTERN SD. HAVE INCREASED
POPS INTO LIKELY/CATEGORICAL FOR EARLY THIS MORNING...HEADING INTO
THE LATE MORNING HOURS AS ACTIVITY CONTINUES TO MOVE EAST. LOCAL
WRF MODEL SEEMS TO PICK UP ON THIS WELL...EVEN SHOWING THE
CURRENT SOUTHEAST TREND IN STORM MOVEMENT TOWARDS CENTRAL SOUTH
DAKOTA. WILL KEEP HIGHEST POPS ACROSS THE WESTERN HALF OF THE CWA
THIS MORNING WITH LOWER POPS TO THE WEST. FAVORABLE UPPER JET
ENTRANCE REGION CROSSES OVER AREA TODAY WITH DECENT SHEAR ALTHOUGH
CAPES ARE RATHER LOW. BEST CAPES ARE WELL SOUTH OF THE AREA
TOWARDS THE ACTUAL SURFACE BOUNDARY. WILL KEEP 30/40 POPS GOING
INTO THE AFTERNOON HOURS BUT FEEL BEST CHANCE WILL BE ACROSS
CENTRAL SOUTH DAKOTA THIS MORNING. HIGH PRESSURE BEGINS TO BUILD
INTO THE REGION OVERNIGHT AND WILL BRING A SLIGHTLY DRIER AIRMASS
TO THE REGION. HAVE LOWERED MIN TEMPS TONIGHT A FEW DEGREES AS
MODELS ARE SHOWING MID 50S IN MANY AREAS. HIGH PRESSURE WILL
REMAIN IN CONTROL FOR TUESDAY...KEEPING CONDITIONS DRY AND WINDS
FAIRLY LIGHT. AS THE HIGH MOVES EAST TUESDAY NIGHT RETURN FLOW
SETS UP ACROSS WESTERN/CENTRAL SOUTH DAKOTA WITH A LLJ DEVELOPING
ONCE AGAIN. NAM HINTING AS SOMETHING ACROSS THIS AREA AND HAVE
CONTINUED WITH THE SLIGHT CHANCE POPS FOR CENTRAL SOUTH DAKOTA.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MEDIUM RANGE MODELS CONTINUE TO INDICATE A CHANGE IN THE LONG WAVE
PATTERN...WITH A POSITIVE PNA SITUATION SETTING UP. RESULTANT
MID LEVEL PATTERN SHOULD FEATURE NEAR TO COOLER THAN NORMAL
TEMPERATURES THROUGH THE PERIOD AS WE CONTINUE TO FILTER IN
BACKDOORISH CANADIAN AIR. ANOTHER BENEFIT OF THE NORTHERLY
INTRUSION OF COOLER AIR WILL BE LOWER DEWPOINTS...AND MINIMAL
CHANCES FOR PCPN. THE ONLY CAVEAT WILL BE DETERMINING IF
UPSLOPE FLOW TRIGGERED CONVECTION ROLLING OFF THE WESTERN HIGH
PLAINS WILL MAKE IT INTO THE FAR WESTERN/SOUTHWESTERN CWA. AFTER
VIEWING BOTH THE 00Z GFS/ECMWF...DECIDED TO KEEP POPS FOR WED
NIGHT AND FRIDAY NIGHT...OTHERWISE DRY GRIDS LOOKED APPROPRIATE.
&&
.AVIATION...
AREAS OF DENSE FOG/STRATUS WILL AFFECT THE KATY TERMINAL...AND MAY
SPREAD NORTHWEST TOWARD KABR BEFORE SUNRISE. HOWEVER...THE LOW
CLOUDS/FOG SHOULD DISSIPATE BY MID MORNING. OTHERWISE...CONDITIONS
WILL REMAIN VFR OVER THE ENTIRE AREA THROUGH THE DAY...EXCEPT WITH
ISOLATED/SCT THUNDERSTORMS WHICH COULD MOVE ACROSS TERMINALS
KMBG/KPIR AND KABR DURING THE MORNING HOURS. ALL TERMINALS COULD
POSSIBLY SEE A THUNDERSTORM THIS AFTERNOON OR EARLY EVENING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CODINGTON-
DEUEL-GRANT-HAMLIN-ROBERTS.
MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT MON AUG 4 2008 SDZ003>006-009-010-015>017-033>037-045-048-051-051015- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 513 AM CDT MON AUG 4 2008 /413 AM MDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS CENTRAL SOUTH DAKOTA THIS MORNING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH. SOME OF THIS ACTIVITY WILL TRY TO SPREAD EAST THROUGHOUT THE MORNING AND INTO THE AFTERNOON WHILE LOSING ITS INTENSITY...BUT CHANCES WILL DECREASE CLOSER TO THE JAMES RIVER VALLEY. A LINGERING CHANCE FOR THUNDERSTORMS EXISTS THIS EVENING ACROSS THE AREA BUT OVERALL IT APPEARS THE SEVERE THREAT WILL HAVE ENDED BY THEN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY NIGHT AND WEDNESDAY AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE SEVERE THREAT APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING ALONG THE MISSOURI RIVER VALLEY. MNZ039-046-SDZ007-008-011-018>023-051015- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-CODINGTON- GRANT-HAMLIN-DEUEL- 513 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD FOG WITH AREAS OF DENSE FOG WILL BE FOUND ACROSS EXTREME NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. A DENSE FOG ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA. VISIBILITIES WILL BE LESS THAN ONE-QUARTER MILE IN MANY LOCATIONS ACROSS THE ADVISED AREA. THE FOG WILL BEGIN TO LIFT AFTER SUNRISE. SMALL CHANCES FOR THUNDERSTORMS EXIST TODAY ACROSS THE EASTERN FORECAST AREA. RIGHT NOW IT APPEARS THE SEVERE THREAT IS MINIMAL BUT A FEW STORMS COULD BE ON THE STRONG SIDE WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131975.